Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

July 5, 2008Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2008, 11:42 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 11:42 PM CDT (04:42 UTC)
Expired
Jul 6, 2008, 12:15 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 225 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:50 PM CDTHAIL 0.752 W Warroad, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060442
SVRFGF
MNC077-135-060515-
/O.NEW.KFGF.SV.W.0112.080706T0442Z-080706T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1142 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1215 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES WEST OF WARROAD...OR 18 MILES EAST OF ROSEAU...
  MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWIFT AT 1150 PM CDT...
  ARNESEN AT MIDNIGHT CDT...
  LONG POINT AT 1210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4880 9469 4878 9552 4901 9555 4901 9550
      4901 9549 4901 9517 4907 9517 4913 9479
TIME...MOT...LOC 0442Z 266DEG 38KT 4893 9538

$$

VG
2 follow-up statements
000 
WWUS53 KFGF 060457
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1157 PM CDT SAT JUL 5 2008

MNC077-135-060515-
/O.CON.KFGF.SV.W.0112.000000T0000Z-080706T0515Z/
ROSEAU MN-LAKE OF THE WOODS MN-
1157 PM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL LAKE OF THE WOODS AND NORTHEASTERN ROSEAU COUNTIES...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTHEAST OF WARROAD...OR 25 MILES EAST OF
ROSEAU...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNESEN BY 1205 AM CDT...
  LONG POINT BY 1210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR NORTHWEST MINNESOTA.

LAT...LON 4880 9469 4878 9545 4879 9547 4900 9542
      4900 9547 4901 9517 4907 9517 4913 9479
TIME...MOT...LOC 0457Z 266DEG 38KT 4894 9520

$$

VG
000 
WWUS53 KFGF 060515
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT SUN JUL 6 2008

MNC077-135-060525-
/O.EXP.KFGF.SV.W.0112.000000T0000Z-080706T0515Z/
ROSEAU MN-LAKE OF THE WOODS MN-
1215 AM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS AND
NORTHEASTERN ROSEAU COUNTIES HAS EXPIRED...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTHEAST OF LONG POINT...OR 39 MILES
EAST OF ROSEAU...MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1215 AM CDT. 

LAT...LON 4880 9469 4878 9545 4879 9547 4900 9542
      4900 9547 4901 9517 4907 9517 4913 9479
TIME...MOT...LOC 0457Z 266DEG 38KT 4894 9520

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 10:21 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 PM CDT SAT JUL 5 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS DETERMINING SVR WX THREAT AREA FOR
REMAINDER OF EVENING. HIGH DEWPTS AND WIDESPREAD 2000-4000 J/KG CAPE
AREAS REMAINED OVER ERN ND AND NORTHWEST MN BASED ON 02Z SFC ANAL...
YET STORMS WHICH DEVELOP ARE HAVING DIFFICULT TIME MAINTAINING
STRENGTH. EXPECT ISOLD/SCT TSTM ACTIVITY TO PERSIST OVERNIGHT AHEAD
OF FRONTAL SYSTEM INTO NWRN MN...BUT SVR THREAT WILL BE MINIMAL REST
OF TONIGHT...WITH BEST FOCUS IN EXTREME NORTHWESTERN MN THROUGH
MIDNIGHT.

&&
.AVIATION...
ISOLD TSTM ACTIVITY TO AFFECT NWRN MN KHCO-KFAR AND EASTWARD INTO
KBDE-KJI-KPKD AREA THROUGH 07Z. OTHERWISE VFR CONDS EXPECTED OUTSIDE
OF TSTMS...WITH WINDS STEADILY TURNING THROUGH WEST TO NORTHWEST
OVERNIGHT.

&&
.PREVIOUS DISCUSSION.../ISSUED 311 PM CDT SAT JUL 5 2008/

THE FRONT EXITS THE AREA BY SUN MORNING. A HIGH PRESSURE PRESSURE
SYSTEM QUICKLY MOVES THROUGH ON SUN...SO KEPT THE FORECAST DRY.
THEN FOR SUN NIGHT...ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF
CANADA INTO THE N PLAINS...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS
TO THE AREA FOR SUN NIGHT INTO TUE.

.LONG TERM (WED-SAT)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN
WITH ANOTHER SYSTEM CROSSING THE FA ON FRI. EXPECT A REBOUND OF
TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR
MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE
ANTICIPATED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...TORNADO WATCH 659 CONTINUES UNTIL MIDNIGHT FOR EXTREME
NORTHWEST MN.

&&

GUST
Hazardous weather outlook, Jul 5, 5:13 AM CDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT SAT JUL 5 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
513 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT. A TROUGH OF
LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA...AND INTO NORTHWEST
MINNESOTA LATE THIS EVENING AND OVERNIGHT. THIS TROUGH WILL
TRIGGER CONVECTION LATE THIS EVENING. THERE IS A SLIGHT RISK THAT
THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY
AFTERNOON. A LOW PRESSURE SYSTEM WILL DROP INTO NORTH DAKOTA FROM
SASKATCHEWAN...AND BRING A CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

In the hours before

Local storm report, Jul 5, 7:32 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 E STARKWEATHER        48.45N 98.83W
07/05/2008                   RAMSEY             ND   PUBLIC

            MAILBOX BLOWN DOWN.

&&

GGUST
Local storm report, Jul 5, 7:40 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             3 S HAMPDEN             48.50N 98.65W
07/05/2008  M0.88 INCH       RAMSEY             ND   PUBLIC

&&

GGUST
Local storm report, Jul 5, 8:01 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 ENE BRANTFORD         47.64N 98.78W
07/05/2008  M0.88 INCH       EDDY               ND   PUBLIC

&&

GGUST

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.